Medications, Prescription Drugs and Food Additives. Other external irritants that can cause tinnitus are over the counter medications and prescriptions. Even something as simple as aspirin can generate tinnitus. I have experienced this throughout my lifetime. I take aspirin only when I absolutely need it. Certain antibiotics and other prescription drugs are also known to cause tinnitus. Two very common ones that have shown to cause tinnitus are quinine and chloroquine which are in malaria medications. Certain diuretics and cancer medications can also cause tinnitus. Although not a drug, NutraSweet has been linked to tinnitus and a whole host of side effects in clinical studies.
^ Jump up to: a b Schecklmann, Martin; Vielsmeier, Veronika; Steffens, Thomas; Landgrebe, Michael; Langguth, Berthold; Kleinjung, Tobias; Andersson, Gerhard (18 April 2012). "Relationship between Audiometric Slope and Tinnitus Pitch in Tinnitus Patients: Insights into the Mechanisms of Tinnitus Generation". PLOS One. 7 (4): e34878. Bibcode:2012PLoSO...734878S. doi:10.1371/journal.pone.0034878. PMC 3329543. PMID 22529949.
Tinnitus sufferers most often cite stress as the cause of their condition. While it’s true noises are perceived more acutely when you are tense, there is no scientific basis for saying stress causes tinnitus. But the reverse is definitely true — hearing a constant noise in your ears can certainly cause stress and anxiety, and even lead to depression in some cases.

Atherosclerosis. With age and buildup of cholesterol and other deposits, major blood vessels close to your middle and inner ear lose some of their elasticity — the ability to flex or expand slightly with each heartbeat. That causes blood flow to become more forceful, making it easier for your ear to detect the beats. You can generally hear this type of tinnitus in both ears.
×